Aug 14, 2010
I am a 43 yr old male, have been HIV+ for about 6 yrs and have been on medications for about 5yrs. I started on Tenofovir, Lamivudine & Efavirenz, then went to Truvada + Efavirenz, and had recently changed to Atripla (all switches for convenience/cost). My viral load has been undetectable and T cells good since starting medications. Over the last 2 yrs I have had some suspected rib fractures, although none that could be diagnosed by X-Ray confidently. I decided to have a Done density test (DEXA) after the 3rd fracture and have now been diagnosed with osteoporosis. I have no family history, I have done weight bearing exercise since I was 19yrs old, I am fit and active, and take no other medications. All other tests (e.g. decreased testosterone, parathyroid etc) have been negative. My Dr thinks the oesteoporosis may be from the Tenofovir. I am switching to Abacavir + Efavirenz. I am now taking Calcium/Vit D supplementaion even though my calcium was never low. What do you think of this change to this combination (Abacavir + Efavirenz)? Are there medications for the oesteoporosis that I can/should be taking? Will the bone density increase without taking any extra medications and just changing to the Abacavir? There does not seem to be a lot of information about osteoporosis in younger men without other risk factors (like myself). Thanks greatly for answering my question.
Response from Dr. Young
Hello and thank you for your post.
Bone health and disease is of growing concern in the HIV community. Several recent studies have shown that the frequency of osteopenia and osteoporosis (thinning of the bone) is as high as 50-60% and that HIVers have fragility bone fractures at rates much higher than the age- and gender-matched general population.
Your situation may turn out not to be uncommon. The DEXA scan is the gold standard for measuring bone mineral density and over the past year has become the standard of care where I work at Rocky Mountain CARES clinical program in Denver.
You mention some of the other significant potential factors that may contribute to low bone density-- lack of weight bearing exercise, diet low in calcium and vitamin D, smoking, narcotic drug use (or abuse), hepatitis C or family history. It doesn't seem that you have other risks.
There is variable data about the relative contribution of HIV medications to osteoporosis risk. What is clear in several clinical studies is that the use of tenofovir is associated with initial short-term significant bone loss (compared with other NRTI medications). For this reason, absent other potential reversible causes, it seems quite rational to consider an alternative switch.
An Australian study, called STEAL, showed that when virologically undetectable patients on HIV medications were switched to abacavir+3TC (compared with tenofovir+FTC), they gained bone mineral density after 6 and 12 months. This would suggest (particularly if coupled to adequate vitamin D levels and calcium intake, +/- specific medications for osteoporosis) that your bone health should improve. I try to get vitamin D levels in my bone patients to over 35 (if your initial vitamin D level is below 20, then you should be taking prescription vitamin D, 50,0000 units per week). If your DEXA score is below -2.5, your doctor might offer medications like alendronate (Fosamax). This will increase the rate your bones recover. To be clear, the regimen shouldn't just be abacavir+efavirenz, but rather abacavir+3TC (Epzicom, Kivexa) with efavirenz.
All of this isn't just about chasing a DEXA number. Fragility (osteoporotic) fractures are associated with significantly increased risk of hospital complications and in the general population, even death. We're just learning about the optimal management in the HIV population.
Stay in touch, let us know how you're doing.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Does It Take To Get Genital Warts?
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
- Can Pelvic Inflammatory Disease Cause Swollen Lymph Nodes?
- Deep Kissing And Sucking Neck Hiv Risk
- How Early Can Acute Retroviral Syndrome Occur?
- I Have Night Sweats But No Fever Could It Be Hiv
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.